Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Still depressd and tired
May 13, 2006

Hi Doctor,

I was hospitalized 4 years ago with PCP, because of HIV/AIDS. Plus a couple other times for other minor issues. I have since been on basically the same HIV drugs. Currently I am taking the new "tablet" form of Kaletra (4 per day,) Truvada (1 per day,) and Viramune (2 per day.)

My main issue is my depression and cronic fatigue. (plus cronic diahrea.) I stopped taking Cymbalta (I was perscribed this after a sucide attempt) because it didn't seem to help any more with my depression. I have tried Zoloft and Welbutrin (Welbutrin helped the most and helped me stop smoking, which I only do when I get depressed) but, I stopped those in the past because they seem to "stop" working after awhile. My doctor recently put me on Ritilan which has helped me "seem" more awake but, I only feel high (not in a good way.) I still have depression and fatigue. I am taking Oxandrin (10mg 2x per day) and Androgel (1%.)

I am still always tired (I sleep about 12 hours per day) depressed and tired of taking all the above medications, plus many others to help with my GI problems.

Any suggestions? I feel like this is the best I am ever going to feel. I'm a 42 year-old male. I want to be happy again.

Response from Dr. Frascino

Hello,

Your problems may well be interrelated. For instance, AIDS certainly can cause depression, which in turn can be associated with fatigue.

Here's what I would suggest:

1. Work with a competent and qualified HIV/AIDS specialist.

2. Optimize your HAART regimen. This should hopefully drive your HIV viral load down to undetectable levels (if it's not there already) and allow for maximum immune reconstitution (rise in CD4 cells).

3. Review the information about HIV-associated fatigue in the archives of this forum. The underlying cause is often multifactorial. Work with your HIV specialist to identify all the potential underlying conditions contributing to your fatigue and treat each one aggressively.

4. I would recommend you ask your HIV specialists for a referral to an HIV-knowledgeable psychiatrist. The psychiatrist will be the best person to manage your depression problem, perhaps with an approach combining medications and counseling. I'll repost a question related to depression and fatigue from the archives. There are many others in the archives that I would encourage you to read.

Finally, review the archives related to both fatigue and depression in this forum. There you'll find testimonials from folks who have had problems like yours who eventually did indeed regain both their zip and happiness. Can you do the same? Of course you can!

Good luck.

Dr. Bob

Depression & HIV Jan 28, 2005

I've been reading the forum postings on fatigue and actually feel a little better. Misery loves company.

Have a question about "depression." I have been on and off anti-d's since diagnosed with AIDS in 86. Am I correct in my understanding that there are 2 different types of depression (I realize that there are MANY different types of depression within the clinical diagnosis) but as I undertand it there is 1) Depression that is caused by a chemical imbalance in the brain. This type depression is treatable with anti-d's, and then there is 2) The type of depression that comes say, after your dog of 13 years dies. And this depression isn't necessarily caused by a chemical imbalance in the brain but rather by life itself, and it eventually passes. And in this case anti-d's wouldn't do any good.

Am I making any sense here? I just want to clear things up in my mind regarding when anti-d's are useful and when they really aren't.

Thanks.

Response from Dr. Frascino

Hi,

There are as many types of depression as shoe styles in Carrie Bradshaw's closet, but what you are probably referring to is situational depression versus chronic depression. Situation depression is stuff like Diana leaving the Supremes, Dubya being reelected or finding out your butch boyfriend still wets the bed and only answers to "Jessica." This type of depression is usually transient and lifts spontaneously in six months (or four years, in the case of the Dubya thing).

Many types of depression are indeed related to low levels of certain crucial brain chemicals. Antidepressants are indeed helpful for this! Compared to older classes of antideps, the new SSRIs (like Prozac) are much better tolerated, but they may put a few extras miles between you and your orgasm, which can be somewhat "depressing". So, when are anti-d's useful? The best answer is when they are needed. But also, it's worth pointing out that counseling (yeah, the ol' couch therapy "tell me about your mom" stuff) really does work and has no side effects!

Finally, true misery does love company, but usually it's not the kind of company you particularly enjoy having around. You might try being "Mr. Happy" for a change just to see what happens and if the company you get might have a higher fun quotient.

Good luck.

Dr. Bob


Previous
Kaletra + Truvada = Always Tired ??
Next
undetectable Platelets!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement